Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 197, NWS Columbia, SC

July 28, 2008Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2008, 1:11 PM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2008, 1:11 PM EDT (17:11 UTC)
Expired
Jul 28, 2008, 2:00 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 281711
SVRCAE
SCC037-065-281800-
/O.NEW.KCAE.SV.W.0197.080728T1711Z-080728T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
111 PM EDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 200 PM EDT

* AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF EDGEFIELD...OR ABOUT 19 MILES NORTH OF BELVEDERE...AND
  MOVING EAST AT 4 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE CITY OF EDGEFIELD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3395 8189 3390 8188 3389 8187 3367 8184
      3363 8190 3361 8216 3362 8219 3368 8221
      3369 8223 3391 8225
TIME...MOT...LOC 1711Z 257DEG 4KT 3379 8206

$$
1 follow-up statement
000 
WWUS52 KCAE 281748
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT MON JUL 28 2008

SCC037-065-281800-
/O.CON.KCAE.SV.W.0197.000000T0000Z-080728T1800Z/
MCCORMICK SC-EDGEFIELD SC-
147 PM EDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR EDGEFIELD AND MCCORMICK COUNTIES...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR EDGEFIELD...MOVING EAST AT 5 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY 
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE 
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3395 8189 3390 8188 3389 8187 3367 8184
      3363 8190 3361 8216 3362 8219 3368 8221
      3369 8223 3391 8225
TIME...MOT...LOC 1747Z 257DEG 4KT 3380 8201

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:27 AM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 28, 7:27 AM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
727 AM EDT MON JUL 28 2008

.SYNOPSIS...
A WEAK COLD FRONT NORTH OF THE AREA WILL DISSIPATE LATER TODAY.
ANOTHER COLD FRONT WILL APPROACH FROM THE NORTH LATER IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT DRAPED ACROSS NC WILL DISSIPATE LATER TODAY.
HOWEVER...SOME DRIER AIR WILL FILTER OVER THE STATE TODAY SO
EXPECT ONLY ISOLATED STORMS LATER THIS AFTERNOON. PWS DROP TO
CLOSE TO 1 INCH BY THE AFTERNOON. OTHERWISE SHOULD SEE LOTS OF SUN
IN GENERAL WITH AFTERNOON TEMPS CLIMBING INTO THE MID 90S AT MANY
LOCATIONS. MAINLY CLEAR/PARTLY CLOUDY OVERNIGHT WITH LOWS MAINLY
70 TO 75 DEGREES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
PWS INCREASE TO NEAR 2 INCHES BY TUESDAY AFTERNOON BUT UPPER
LEVEL DYNAMICS APPEAR WEAK. WILL GO WITH SLIGHT CHANCE POPS FOR
TUESDAY AS AIRMASS BECOMES MARGINALLY UNSTABLE. CHANCE FOR MAINLY
DIURNAL CONVECTION CONTINUES FOR WEDNESDAY AS AIRMASS CONTINUES TO
BECOME GRADUALLY MORE UNSTABLE AND LOW LEVEL MOISTURE INCREASES.
HIGHS GENERALLY IN THE MID 90S WITH LOWS IN THE LOWER TO SOME
MIDDLE 70S. MAV GUIDANCE MAX TEMPS STILL SHOWING A WARM BIAS
AROUND 3 DEGREES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
COLD FRONT APPROACHES FROM THE NORTHWEST LATER IN THE WEEK AS
UPPER LEVEL TROUGH RE-ESTABLISHES ITSELF OVER THE EAST COAST. GFS
SHOWS COLD FRONT PUSHING OFF THE SE COAST BY SATURDAY AND THEN
STALLING OFFSHORE SUNDAY. STILL SOME QUESTION HOW FAR FRONT WILL
ADVANCE THROUGH THE CAROLINAS AT THIS TIME SO WILL INCREASE POPS
TO CHANCE FOR MUCH OF THE EXTENDED PERIOD ALTHOUGH MOST OF THE
CONVECTIVE ACTIVITY SHOULD BE DIURNAL IN NATURE. TEMPS CLOSE TO
CLIMATOLOGICAL VALUES.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. WEAK FRONTAL
BOUNDARY WILL MOVE ACROSS THE REGION TODAY WITH SLIGHTLY DRIER AIR
MOVING IN BEHIND THE FRONT. ALTHOUGH THERE WILL BE INSTABILITY
THIS AFTERNOON WITH THE DRIER AIR MOVING IN WILL REMAIN WITH CB
ONLY FOR 18Z TO 02Z...AS CONFIDENCE IN COVERAGE AND TIMING OF TS
REMAINS LOW. POTENTIAL FOR FOG AFTER 06Z IS LOW DUE TO DRIER AIR
EXPECTED TO REMAIN OVER THE AREA. WINDS THROUGH THE PERIOD WILL
BE SOUTHERLY AT 8 KNOTS OR LESS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED TUESDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jul 28, 5:29 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
529 AM EDT MON JUL 28 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
529 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:10 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick50 min
Jul 28, 4:43 PM EDTSevere Thunderstorm WarningCAEAiken47 min
Jul 28, 4:44 PM EDTAreal Flood AdvisoryCAEAiken61 min
Jul 28, 4:46 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg44 min
Jul 28, 5:59 PM EDTSevere Thunderstorm WarningCAEOrangeburg46 min
Jul 28, 6:24 PM EDTSevere Thunderstorm WarningCAELexington51 min
Jul 28, 6:53 PM EDTAreal Flood AdvisoryCAELexington67 min
Jul 28, 7:36 PM EDTSevere Thunderstorm WarningCAEFairfield, Richland39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.